North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 5 to 6, 2017

July 5 to 6, 2017 · NWS FGF · 14 events in 6 counties and zones

Severe thunderstorms over central North Dakota moved east-southeast into east central North Dakota during the late evening of July 5th. A little later, additional storms over southern Manitoba also drifted into northeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms over central North Dakota moved east-southeast into east central North Dakota during the late evening of July 5th. A little later, additional storms over southern Manitoba also drifted into northeast North Dakota. These storm produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 10:20 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 5, 10:20 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1120 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 1113 PM CDT Wed Jul 5 2017

Forecast on track with convection ongoing and watch until 5am for
the northern half of the RRV and DVL basin.

UPDATE Issued at 1012 PM CDT Wed Jul 5 2017

Severe thunderstorm watch issued for counties along and north of
HWY 200 in ND to Norman Co MN and west of a line from Norman Co to
Roseau Co MN until 4am. Primary threats will be hail up to 2 inches
in size and winds up to 70mph. Marginal severe storm approaching
the western edge of the forecast area currently. Main activity to
watch will be storms in Manitoba approaching.

UPDATE Issued at 937 PM CDT Wed Jul 5 2017

Convective evolution for the overnight period coming into focus
with strengthening activity in Manitoba drifting to the
southeast. Another weaker area of convection is drifting to the
ESE from central ND. Expecting storms to move into the Devils
Lake basin in the next couple hours with additional storms
developing as upper forcing overruns the forecast area. ML CAPE up
to 4500J/kg and bulk shear values around 50kts will fuel and
support convection. CAM trends are showing the activity merging
into a MCS tracking across the northern valley into NW MN late
tonight.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jul 5 2017

Main impacts through the short term will be severe potential from
late afternoon through the evening. Current surface map indicating
low pressure over se Sask and weak boundary extending from nw ND
to the se corner of ND then into central Mn. CAM guidance
indicating this boundary may be the focus for possibly two rounds
of deep convection this evening. Although upper forcing looks
relatively weak and there will be some CIN to overcome Airmass
sufficiently unstable with dewpoints in the 60s and bulk shear
from 25 to 40kts. Favored guidance indicating potential for
development initially from far se ND eastward into west central MN
then shifting south and east. Better potential farther north and
west with convection organizing over Sask/MB vcnty sfc low and
boundary then propagating se during the late evening. HRRR
indicating potential for bowing segment from N central ND pushing
into se ND later tonight generally along and just north of current
boundary position. Based on lack of significant upper support,
stronger convection will likely be fairly widely scattered so will
generally keep pops in chance/scattered ranges. Low level jet not
all that impressive so confidence not real high on how long
convection will last overnight. Temperatures to remain mild
overnight as thermal ridge axis will be parked over the Fa during
half of the overnight and dewpoints remain above 60.

High pressure and drier airmass will follow departing system on
Thursday for less active and a bit cooler day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jul 5 2017

For Thursday night into Friday...surface high pressure will dominate
the area with slightly cooler temperatures and a more stable
airmass. Little to no precipitation is forecast at this time.

By Saturday...the upper ridge remains amplified over the high
plains...and model guidance indicates a bit of a stagnant pattern
through the end of the period. There remains some differences in the
placement of the features...but the differences are not considered
significant. Therefore...will trend to a blended soln through the
remainder of the period. A few minor disturbances can be expected to
propagate through the flow...but not enough energy for significant
precipitation although some scattered afternoon showers cannot be
ruled out. Temperatures will continue to be on the warmer side with
highs generally into the 80s...under a mix of sun and clouds.&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 5 2017

VFR conditions expected through the period. Convection expected
tonight, possibly severe, however coverage expected to be rather
isolated so other than DVL not enough confidence on any storms
affecting TAF sites for mention at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1113 PM CDT Wed Jul 5 2017

Thunderstorms expected across the northern half of the area
tonight impacting DVL, GFK, TVF and BJI. VFR from 15Z onward
tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...JK
Hazardous weather outlook, Jul 5, 8:27 AM CST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
927 AM CDT Wed Jul 5 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
927 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop late this
afternoon across southeast North Dakota into west central
Minnesota. Some of these storms may become severe producing golf
ball sized hail and wind gusts to 60 mph. An isolated tornado
cannot be ruled out.

Other thunderstorms are expected to develop over Manitoba and move
southeast into northeast North Dakota and northwest Minnesota
tonight. A few of these storms may also become severe producing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 5, 5:14 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             7 NNE STEPHEN           48.55N 96.82W
07/04/2017  E2.50 INCH       KITTSON            MN   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

0710 PM     HAIL             SW HALMA                48.66N 96.60W
07/04/2017  E0.75 INCH       KITTSON            MN   PUBLIC

0720 PM     HAIL             3 WSW HANNAFORD         47.30N 98.25W
07/04/2017  E1.25 INCH       GRIGGS             ND   PUBLIC

0720 PM     HAIL             4 W HANNAFORD           47.31N 98.27W
07/04/2017  E2.50 INCH       GRIGGS             ND   PUBLIC

            BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.

0725 PM     HAIL             FLORIAN                 48.44N 96.63W
07/04/2017  E1.75 INCH       MARSHALL           MN   PUBLIC

0735 PM     HAIL             GRAND FORKS             47.92N 97.07W
07/04/2017  E0.75 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            PEA TO DIME SIZE HAIL OBSERVED AT AND WITHIN ONE HALF
            MILE OF NWS OFFICE IN GRAND FORKS.

0754 PM     TSTM WND GST     FLAG ISLAND             49.32N 94.89W
07/04/2017  M48.00 MPH       LAKE OF THE WOODS  MN   ASOS

            PEAK WINDS MEASURED AT THE KFGN AWOS.

0756 PM     HAIL             1 NW THOMPSON           47.79N 97.12W
07/04/2017  E1.00 INCH       GRAND FORKS        ND   PUBLIC

0805 PM     HAIL             3 SSW HATTON            47.60N 97.48W
07/04/2017  E1.00 INCH       STEELE             ND   PUBLIC

            HAIL ACROSS SOUTHEAST NEWBURGH TOWNSHIP.

0820 PM     HAIL             4 NNW LUVERNE           47.30N 97.97W
07/04/2017  E1.25 INCH       GRIGGS             ND   PUBLIC

0825 PM     HAIL             4 E THOMPSON            47.78N 97.02W
07/04/2017  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            VICINITY OF WALLE CHURCH.

0842 PM     HAIL             2 NNE MAYVILLE          47.53N 97.31W
07/04/2017  E1.50 INCH       TRAILL             ND   TRAINED SPOTTER

            HAIL FELL FOR 3 TO 4 MINUTES.

0842 PM     HAIL             EUCLID                  47.97N 96.64W
07/04/2017  E1.50 INCH       POLK               MN   STORM CHASER

0850 PM     HAIL             8 N CROOKSTON           47.89N 96.61W
07/04/2017  E1.50 INCH       POLK               MN   STORM CHASER

0920 PM     HAIL             4 ENE CROOKSTON         47.80N 96.53W
07/04/2017  E1.50 INCH       POLK               MN   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL BETWEEN
            GENTILLY AND CROOKSTON... ALONG THE BYPASS. TIME
            ESTIMATED BASED ON RADAR.

0925 PM     HAIL             2 NNW LEAL              47.13N 98.33W
07/04/2017  E1.00 INCH       BARNES             ND   PUBLIC

0930 PM     HAIL             4 W EUCLID              47.97N 96.73W
07/04/2017  E1.00 INCH       POLK               MN   PUBLIC

0940 PM     HAIL             4 SSW SIBLEY            47.16N 98.00W
07/04/2017  E1.75 INCH       BARNES             ND   BROADCAST MEDIA

            HAIL NEAR WEST END OF LAKE ASTABULA AND SIBLEY CROSSING.
            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0945 PM     HAIL             3 ESE BUXTON            47.59N 97.04W
07/04/2017  E1.50 INCH       TRAILL             ND   PUBLIC

1000 PM     HAIL             5 E BUXTON              47.60N 96.99W
07/04/2017  E2.00 INCH       TRAILL             ND   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

1010 PM     HAIL             8 NE HOPE               47.41N 97.60W
07/04/2017  E1.75 INCH       STEELE             ND   PUBLIC

            LARGE HAIL AND HEAVY RAIN ACROSS NORTHERN ELENDALE
            TOWNSHIP.

1018 PM     HAIL             2 SSW CLIMAX            47.58N 96.83W
07/04/2017  E1.50 INCH       POLK               MN   PUBLIC

            VERY HEAVY RAIN. HAIL WAS PRETTY SOFT. NOT MUCH WIND.

1030 PM     HAIL             1 W CARP                48.51N 94.67W
07/04/2017  E1.00 INCH       LAKE OF THE WOODS  MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL IN HEAVY RAIN.

1032 PM     HAIL             3 ESE FINLEY            47.49N 97.78W
07/04/2017  E2.50 INCH       STEELE             ND   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

1035 PM     TSTM WND GST     4 SSW GALESBURG         47.22N 97.44W
07/04/2017  M94.00 MPH       CASS               ND   MESONET

            PEAK WIND MEASURED BY AN NDAWN STATION.

1037 PM     HAIL             5 NNE HOPE              47.39N 97.68W
07/04/2017  E1.25 INCH       STEELE             ND   TRAINED SPOTTER

1045 PM     HAIL             7 ENE CLIMAX            47.65N 96.67W
07/04/2017  E1.00 INCH       POLK               MN   PUBLIC

1110 PM     HAIL             3 NW ARGUSVILLE         47.08N 96.99W
07/04/2017  E1.00 INCH       CASS               ND   PUBLIC

1115 PM     HAIL             ARGUSVILLE              47.05N 96.94W
07/04/2017  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            SEVERAL MINUTES OF HAIL FELL IN ARGUSVILLE. MOSTLY DIME
            SIZED OR LESS WITH A FEW UP TO QUARTER SIZED.

1125 PM     HAIL             3 N HARWOOD             47.02N 96.88W
07/04/2017  E1.75 INCH       CASS               ND   TRAINED SPOTTER

            HEAVY RAIN WITH OCCASIONAL LARGE HAIL. HAIL VERY SOFT.

1145 PM     TSTM WND GST     3 NNW FARGO             46.92N 96.84W
07/04/2017  M56.00 MPH       CASS               ND   ASOS

            PEAK WINDS MEASURED AT THE FARGO AIRPORT.

1150 PM     TSTM WND DMG     1 SW FARGO              46.87N 96.83W
07/04/2017                   CASS               ND   BROADCAST MEDIA

            ONE TREE BROKEN DOWN.

1225 AM     HAIL             3 N ROLLAG              46.78N 96.24W
07/05/2017  E1.00 INCH       CLAY               MN   PUBLIC

0102 AM     HAIL             10 WNW ROTHSAY          46.53N 96.48W
07/05/2017  E1.25 INCH       WILKIN             MN   PUBLIC

0105 AM     HAIL             DUNVILLA                46.66N 96.02W
07/05/2017  E1.50 INCH       OTTER TAIL         MN   PUBLIC

            A FEW LARGE HAIL AND VERY HEAVY RAINS.

0125 AM     TSTM WND GST     6 ENE PELICAN RAPIDS    46.60N 95.97W
07/05/2017  M50.00 MPH       OTTER TAIL         MN   MESONET

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION NEAR
            LAKE LIDA.

0130 AM     TSTM WND DMG     3 SE VERGAS             46.62N 95.76W
07/05/2017                   OTTER TAIL         MN   BROADCAST MEDIA

            LARGE BRANCHES BROKEN DOWN. POWER OUTAGES BETWEEN VERGAS
            AND BIG MCDONALD LAKE. REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Griggs

When
July 5, 10:20 PM CST
Where
Griggs County, 1.46 mi NNE of Sutton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.420, -98.440

Hail, Griggs

When
July 5, 10:38 PM CST to 10:44 PM CST
Where
Griggs County, 1.56 mi WNW of Shepard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.390, -98.160

Heavy rain accompanied the large hail.

Hail, Steele

When
July 5, 10:55 PM CST
Where
Steele County, 7.05 mi W of Blabon
Measured
1 in hail
Reported by
Public
Coordinates
47.390, -97.950

Three quarters of an inch of rain and some dime to quarter sized hail fell across northwest Riverside Township.

Hail, Steele

When
July 5, 11:11 PM CST
Where
Steele County, 9.07 mi ENE of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -97.720

Hail, Barnes

When
July 5, 11:15 PM CST
Where
Barnes County, 0.94 mi W of Rogers
Measured
1 in hail
Reported by
Public
Coordinates
47.070, -98.220

Thunderstorm Wind, Cavalier

When
July 5, 11:25 PM CST
Where
Cavalier County, 0.69 mi N of Langdon
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
48.760, -98.370

Hail, Griggs

When
July 5, 11:30 PM CST
Where
Griggs County, 11.32 mi NE of Jessie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.640, -98.050

Hail, Steele

When
July 5, 11:35 PM CST
Where
Steele County, 0.93 mi W of Finley Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.500, -97.840

Thunderstorm Wind, Cavalier

When
July 5, 11:47 PM CST
Where
Cavalier County, 1.66 mi NNE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.650, -98.030

Large branches were blown down at a farmstead.

Hail, Steele

When
July 5, 11:55 PM CST
Where
Steele County, 0.93 mi W of Finley Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.500, -97.840

A second round of large hail fell. This time the hail ranged from dime to quarter size.

Thunderstorm Wind, Towner

When
July 6, 12:09 AM CST
Where
Towner County, 1.54 mi ESE of Cando
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.470, -99.170

The wind gust was measured by a NDAWN sensor.

Thunderstorm Wind, Cass

When
July 6, 12:17 AM CST
Where
Cass County, 1.17 mi SE of Hunter
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.170, -97.200

The wind gust was measured by a personal weather station.

Hail, Steele

When
July 6, 12:30 AM CST
Where
Steele County, 3.58 mi SSE of Sherbrooke
Measured
1.75 in hail
Reported by
Public
Coordinates
47.420, -97.700

Large hail and more than two inches of rain fell across southern Sherbrooke Township.

Thunderstorm Wind, Cass

When
July 6, 12:33 AM CST
Where
Cass County, 1.17 mi SE of Hunter
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.170, -97.200

A second severe wind gust was measured at a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699185, 699186, 699187, 699188, 699189, 699190, 699191, 699192, 699193, 699194, 699198, 699195, 699196, 699197.